Alert archive / Montana / Fire Weather Watches in 2012

Fire Weather Watch 13, NWS Missoula, MT

August 31, 201211 counties in Montana

NWS Missoula, MT issued this fire weather watch at Aug 31, 2012, 2:20 PM MDT for 11 counties in Montana. It took effect at Sep 1, 2012, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 31, 2012, 2:20 PM MDT (20:20 UTC)
In effect from
Sep 1, 2012, 12:00 PM MDT
Expired
Sep 1, 2012, 3:29 AM MDT
In force
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Missoula County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 68 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2861 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WWUS85 KMSO 312020
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT FRI AUG 31 2012

MTZ105-108-110-011200-
/O.NEW.KMSO.FW.A.0013.120901T1800Z-120902T0400Z/
FLATHEAD/GLACIER PARK-EAST LOLO-DEERLODGE/WEST BEAVERHEAD-
220 PM MDT FRI AUG 31 2012

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
FLATHEAD/GLACIER PARK...EAST LOLO...DEERLODGE/WEST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN
EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. 


* WINDS: WEST WINDS 10 10 20 MPH WITH GUSTS UP TO 35 MPH SATURDAY
  AFTERNOON.

* MINIMUM HUMIDITIES: HUMIDITIES WILL LOWER INTO THE MID TEENS.

* TIMING: ANOTHER DRY COLD FRONT WILL MAKE ITS WAY INTO THE
  NORTHERN ROCKIES ON SATURDAY AFTERNON CAUSING GUSTY WEST WINDS
  AND LOW HUMIDITIES OVER PORTIONS OF WEST CENTRAL MONTANA.
  CONDITIONS WILL START TO IMPROVE AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
1 follow-up statement
222 
WWUS85 KMSO 010929
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
329 AM MDT SAT SEP 1 2012

MTZ110-011030-
/O.CAN.KMSO.FW.A.0013.120901T1800Z-120902T0400Z/
DEERLODGE/WEST BEAVERHEAD-
329 AM MDT SAT SEP 1 2012

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FIRE
WEATHER WATCH. 

WHILE WINDS WILL INCREASE AND BECOME GUSTY THIS AFTERNOON...RESIDUAL
MOISTURE AND CLOUD COVER WILL KEEP HUMIDITIES HIGHER THAN INITIALLY
FORECASTED.

$$

MTZ105-020400-
/O.UPG.KMSO.FW.A.0013.120901T1800Z-120902T0400Z/
/O.NEW.KMSO.FW.W.0019.120901T1800Z-120902T0400Z/
FLATHEAD/GLACIER PARK-
329 AM MDT SAT SEP 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
FLATHEAD/GLACIER PARK...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM NOON TODAY TO 10 PM MDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT. 

* WINDS: WEST WINDS 10 TO 20 MPH WITH GUSTS UP TO 35 MPH THIS
  AFTERNOON.

* MINIMUM HUMIDITIES: HUMIDITIES WILL LOWER INTO THE MID TEENS.

* TIMING/LOCATION: ANOTHER DRY COLD FRONT WILL MAKE ITS WAY INTO
  THE NORTHERN ROCKIES THIS AFTERNOON. CONDITIONS WILL START TO
  IMPROVE AFTER SUNSET. THE SOUTHERN PORTIONS OF ZONE 105 WILL BE
  MOST AFFECTED BY THE COMBINATION OF WINDS AND LOW RH...INCLUDING
  THE SWAN LAKE AND SPOTTED BEAR DISTRICTS IN THE FLATHEAD
  NATIONAL FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$

MTZ108-020400-
/O.UPG.KMSO.FW.A.0013.120901T1800Z-120902T0400Z/
/O.NEW.KMSO.FW.W.0019.120901T1800Z-120902T0400Z/
EAST LOLO-
329 AM MDT SAT SEP 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST LOLO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM NOON TODAY TO 10 PM MDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT. 

* WINDS: WEST WINDS 10 TO 20 MPH WITH GUSTS UP TO 35 MPH THIS
  AFTERNOON.

* MINIMUM HUMIDITIES: HUMIDITIES WILL LOWER INTO THE MID TEENS.

* TIMING: ANOTHER DRY COLD FRONT WILL MAKE ITS WAY INTO THE
  NORTHERN ROCKIES THIS AFTERNOON. CONDITIONS WILL START TO
  IMPROVE AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this fire weather watch went out at Aug 31, 3:21 AM MDT, 10 hours 59 minutes earlier.

Area forecast discussion, Aug 31, 3:21 AM MDT, 10 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
321 AM MDT Fri Aug 31 2012

.DISCUSSION...An area of monsoon moisture is beginning to move
into southern and eastern Idaho this morning, as shown on
current infrared satellite loops. Cloud cover will increase
through the morning and isolated to scattered showers and
thunderstorms are of concern through southeast Idaho into
southwest/west central Montana today. Smoke and increased cloud
cover should keep the convective potential lowered today, so at
this time widespread lightning activity is not expected. The main
concern from storms that form today will be gusty winds and
lightning. Rain will be confined to the core of any cell so most
locations will not receive beneficial rain. Although lightning and
gusty winds associated with the monsoon moisture could add to fire
weather concerns, humidity values will not be as low as the past
couple of days, and confidence in thunderstorm coverage is not
high enough to issue a Red Flag Warning.

A trough is still expected to pass through northwest Montana on
Saturday. The pressure gradient will tighten ahead of this trough,
so increased wind is a concern, but cloud cover will remain in
southwest Montana that will keep humidities up and winds potential
lowered. This combination of not as much wind and not as dry
should again keep most of the area out of a Red Flag Warning, but
the potential is still there for portions of west central Montana.
Cooler, near normal temperatures are expected this weekend, but
relief for areas with smoke does not look good.

Next week will remain warm, dry, and breezy. Confidence in the
details is low mainly due to the impact of several tropical
systems in the western hemisphere causing a lot of variability in
forecast models.

However, models are coming into much better agreement on the
bigger picture. A ridge will develop over the eastern Pacific
Ocean causing dry northwesterly flow over northwest and eastern
Montana. High pressure over the central and southwest US will
cause southwest flow over central Idaho and southwestern Montana.
Where these two flows meet, over southwest Montana, very dry air
originating off the California coast will be drawn into the region
causing very dry, windy conditions to continue. The only moisture
near the region will be from the southwest monsoon, however, the
strength of the Pacific ridge will keep that airmass pressed to
the southeast over Wyoming and Colorado.

A stronger system will move through this pattern on Tuesday,
making it the coolest day in the extended forecast. Also, the
strongest winds of the extended are expected on Tuesday with this
system. Wednesday and Thursday start warm again with temperatures
slightly above normal. All the dry air will allow better cooling
at night with low temperatures a few degrees below normal. Valley
inversions will strengthen again trapping smoke from any wildfires
still burning.

&&

.AVIATION...Smoke from area wildfires will cause partial mountain
obscurations and lower visibility at terminals in central Idaho
and western Montana. KSMN and KBTM will likely have the most
problems with smoke. Otherwise expect increasing cloud cover and
isolated thunderstorms over Lemhi county Idaho and southwest
Montana from a wave of monsoon moisture entering the area.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Kitsmiller/Leach

Nearby

Fire Weather Watches in Montana, 2012Every fire weather watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.